Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Anastrozole and the Sh*tz

Options
suzare
suzare Member Posts: 33

Hello my sisters in BC -- a lovely topic, I know. Do many of you have diarrhea from Anastrozole? I am just starting month three and have had it since week two. I was managing as best as I could (BRAT diet, etc.) but it is almost non-stop now. I called my Oncologist yesterday as it had gotten untenable. I was up stripping my bed 2-3 times a night and doing laundry. She said the diarrhea wasn't a known side effect (WHAT???) and that I should call my PC, which I did and she sent me to the ER. I spent the day there and got IV fluids, and a cat scan which was negative and sent home that night. They told me told me to contact my Oncologist. I honestly, don't know where to turn now. I am trying to manage it on my own, but I can only eats so many bananas. If you Google Anastrozole (which doctors hate for you to do) it is most definitely a much know side effect. Mostly, I just needed to vent, but any helpful suggestions would be much appreciated.

#BreastCancerIsABeast



Comments

  • parakeetsrule
    parakeetsrule Member Posts: 605
    edited March 2022
    Options

    Are you not taking any anti-diarrhea medication? My doctors have always given me meds for diarrhea while taking anything known to cause it. Loperamide(Imodium?) works for me but there are stronger ones. Diarrhea can turn dangerous, please push your doctors for answers ASAP! Your oncologist needs to know this landed you in the hospital.

  • suzare
    suzare Member Posts: 33
    edited March 2022
    Options

    Hello parakeetsrule (love the name) My doctor knows about what's going on and that I had to go to the ER twice and doesn't seem to care one whit. I am taking Imodium, but it hasn't helped at all. My Oncologist just tossed me to the curb and denies that Anastrozole would cause diarrhea and nausea. It is so demoralizing to have to wear Depends, cover my bed with Chucks, and have to strip the bed at least two times a night, and use diaper rash ointment as my nether regions are just raw skin. I am transferring my care to one of the largest hospitals in the Boston area, and have great faith that I will get the help I need. I had only cried once when I was told I had breast cancer and just readied myself for the fight of my life, but this situation has me in tears. I'm happy that you got the care you needed. All the best to you.

  • jhl
    jhl Member Posts: 174
    edited March 2022
    Options

    Hi Suzare,

    I'm so sorry you are experiencing such diarrhea. If I had to guess, a couple of the excipients (or inert ingredients) in your anastrozole is giving you trouble. All the manufacturers us lactose and magnesium stearate in the manufacturing process. Both can cause diarrhea and you just might be more sensitive to these. To my knowledge, there are no other brands without them. So, you might need to change to a different AI for a solution. My recommendation would be to go back to your oncologist & give her this information. I don't feel the anastrozole is giving you the troubles, rather the excipients.

    Best of luck,

    Jane

  • spookiesmom
    spookiesmom Member Posts: 8,168
    edited March 2022
    Options

    Agree, there are other AIs you can take. I was on it for about 3 years, that was NOT one of my problem with it. Hope your new MO will change it.

  • debal
    debal Member Posts: 600
    edited March 2022
    Options

    sorry you are going thru this. Agree it's time for an AI change. Your situation sounds miserable . Keep us posted

  • suzare
    suzare Member Posts: 33
    edited March 2022
    Options

    Hello Jane and thank you for the reply. I am not going back to my current Oncologist. Denying that my problem could be from the Anastrozole is just wrong. Having to use an ER for medical help (twice) is also wrong and the ER Doc said I should find a new one which is what I have done at a very reputable branch of one of Boston's best hospitals. I have an appt. with my new Oncologist and March 30. They fast-tracked me due to my situation. When first reading these boards, several women suggested a different brand of Anastrozole (Teva) so my pharmacist ordered it and I will try that now. If the same issues persist, I will talk to my new Doc and have her change it to another. My anxiety tells me to stick with what I know and the thought of starting another new drug is anxiety inducing, but I certainly see that something different may be the answer. Thanks again for the reply and that information. I take a Magnesium supplement daily. I'll stop that and see if there is improvement.

    ~Susan

  • suzare
    suzare Member Posts: 33
    edited March 2022
    Options

    Hi spookiesmom, I'm happy to hear that you didn't have a bad experience with Anastrozole. I keep reminding myself that it's a marathon and not a walk in the park <---that's for darn sure...haha! All the best ~Susan

  • suzare
    suzare Member Posts: 33
    edited March 2022
    Options

    Hello debal and thank you for the message. I will most definitely talk to my new Oncologist about making a change. I just have this thing in my head that I have to stick with the Anastrozole as it's the devil I know, but it has turned into the devil. I hope I have a better course of things on a different AI. All the best to you.

    ~Susan